After injecting epinephrine, it is important to go to a hospital emergency department for evaluation. Healthcare providers and nurses can appropriately monitor you and provide further treatment as needed.
Besides epinephrine, you may be given oxygen, IV fluids, IV antihistamines, cortisone, and a beta-agonist such as albuterol to assist in breathing and stop the allergic response.
In severe cases, your breathing may be blocked, which will require a breathing tube down your throat (intubation) or an emergency surgical airway (cricothyroidotomy) through your neck to get air to your lungs.
Hospital observation for several hours is important because it is possible for anaphylaxis to return. There is the possibility of cardiac complications, especially in people over age 50 and those who have a cardiovascular condition.
Depending on your history, physical exam, and clinical course, the healthcare provider may want to rule out some of these conditions.
There are also additional problems that can mimic anaphylaxis. For example, a severe asthma attack, panic attack, or heart attack may cause symptoms very similar to an anaphylactic reaction.